Well, Ms. Borrill, you is now!
Unfortunately, I had to find out the hard, very bad way, after a week of not really making the connection as to why I was feeling a little crummy after eating some things.
I read that chemotherapy messes with your digestive track. In truth, it pretty much messes with everything, since it's the gardening equivalent of getting hooked up to an IV of Round-Up. The idea is to "just kill everything" in the hope that cancer gets killed to. And because I knew this, I knew to stay away from the obvious things like alcohol, fast food, anything overly spicy or fried. Instead, I've been eating that "healthy, high fiber, balanced diet" that is the cure for everything.
Plus a lot of dairy.
Yesterday started out SOO good. I went to the pool, had a great morning swim. I got to work and, for the first time in a week, felt sharp and clear-headed. Started cranking out some filings and other reports I needed to get off my desk. I'd started the day with a great big banana peanut butter protein shake made with a cup of 1% milk. I did notice some stomach problems, but didn't put 2 and 2 together as I went on to eat a lunch of cut fruit topped with greek yogurt and Grape Nuts (lots of dairy-topped fiber!).
By 3:00 I had the worst stomach cramps ever and couldn't get far enough away from the bathroom to even make the 15 minute drive home. It was awful. AWFUL!
When I was finally able to get home and in touch with the on-call doctor, I ran through my day and he informed me that chemo had given me lactose intolerance, and from here on out, dairy needs to be OFF my list.
Some might consider that a bummer. (No melty cheese??) But after yesterday, I'm just thrilled to have a quick diagnosis and a plan that will keep that from happening again. I am still feeling the repercussions today, not quite as sharp, more tired, restless sleep. But I am on the mend, and a day smarter.
On the upside, talking with a different doctor had an unintended bonus. My own oncologist had led me to believe that each chemo infusion would get more difficult to deal with. The symptoms get worse, the recovery takes longer. When I mentioned that in passing to the oncologist on-call last night, he acted confused and said that wasn't the case. In fact, it's usually the first infusion that's the hardest because nobody knows what side effects I will have (case in point: lactose intolerance), and by the time I have the next infusion, I've "figured it out" and don't end up with so many problems. In his experience, most people have an easier time the farther they go. He'd added that it's only fatigue that gets worse, but not all the other symptoms.
This was total news to me, and it caused me to rethink the conversation with my own doctor that led me to believe it would all be down hill from here. Now that I think of it, she may have only been talking about fatigue getting worse. I took it to mean everything. I won't know for sure until I get there, but it's another example where even a bad spell can have a little silver lining. I was really happy to hear this and definitely hope it's true!
In the meantime, my son can go back to drinking milk straight from the carton, since we won't be sharing it anymore. My weight is also trickling down, not because I'm dieting but because the chemo is forcing me to give up all the bad things that put on pounds. So here is that!